Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 30, NWS Quad Cities, IA

April 15, 1998Henry County, Whiteside County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 15, 1998, 3:36 PM CDT for Henry County, Whiteside County, Illinois. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 15, 1998, 3:36 PM CDT (20:36 UTC)
Expired
Apr 15, 1998, 4:25 PM CDT
In force
49 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Henry County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 3:50 PM CDTTornado F0Hooppole, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 3:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 344 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
344 m²/s²
0-3 km storm-relative helicity
446 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

766 
WUUS1 KMLI 152037 RRA
SVRMLI
ILC073-195-152125-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
336 PM CDT WED APR 15 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HENRY COUNTY ILLINOIS IN NORTHWESTERN ILLINOIS
  SOUTHERN WHITESIDE COUNTY IN NORTHWESTERN ILLINOIS

* UNTIL 425 PM CDT

* AT 335 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20
  MILES NORTH OF KEWANEE OR 5 MILES WEST OF HOOPPOLE MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  HOOPPOLE                                   AROUND 336 PM CDT
  LEON CORNERS                               AROUND 345 PM CDT
  PORTLAND CORNERS                           AROUND 345 PM CDT
  PROPHETSTOWN                               AROUND 350 PM CDT

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

JDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:00 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 15, 2:00 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
200 PM CDT WED APR 15 1998

THE 18Z SURFACE ANALYSIS SHOWED A LOW HAD DEVELOPED OVER CENTRAL KS
WITH A WARM FRONT INTO CENTRAL MO. THE RIDGE SAT FROM ND TO AR. AN
INITIAL SHORTWAVE NOTED ON WATER VAPOUR AND PROFILER DATA OVER SD/NE
WAS SPREADING WARM AIR ADVECTION CLOUDINESS ACROSS IA. ANOTHER
SHORTWAVE WAS NOTED OVER EASTERN CO WITH WHAT APPEARS TO BE THE MAIN
SHORTWAVE OVER THE FOUR CORNERS REGION...WHICH IS NEAR THE MAIN UPPER
LEVEL JET MAX ACROSS AZ/NM. STRONG SOUTHERLY FLOW TO 40KTS WAS
INTERSECTING THE WARM FRONT SETTING THE STAGE FOR DEEP CONVECTION IN
KS/NE THIS AFTERNOON. OUR MAIN CONCERN FOR TONIGHT IS PRECIPITATION
CHANCES AND THEN HYDRO/SEVERE TSRA PROBLEMS FOR TOMORROW.

THE 12Z ETA/NGM/AVN INITIALIZED ALRIGHT AND AT 18Z REPRESENTED
REALITY. THE MODELS AGREE ON BRINGING THE INITIAL TWO SHORTWAVES
THROUGH THE MIDWEST TONIGHT WITH INCREASINGLY MOIST SOUTHERLY FLOW
AHEAD OF IT. THE KS LOW WILL DEEPEN AND MOVE TO NORTHEAST KS BY
MORNING. I BUY THE SLOWER NGM/AVN SOLUTION AS OPPOSED TO THE ETA
SOLUTION BECAUSE THESE SOUTHWEST SYSTEMS GENERALLY COME OUT SLOWER
THAN PROGGED...AND THIS HAS CERTAINLY BEEN THE PATTERN THIS SPRING.
THE ETA IN UNCHARACTERICALLY FAST. THE RESULT TONIGHT WILL BE RAPIDLY
INCREASING MOISTURE CONVERGENCE OVER THE WESTERN 2/3S OF IA ALONG A
TIGHTENING 850MB BAROCLINIC ZONE. THE WARM FRONT SHOULD MAKE IT TO
NORTHERN MO BY 12Z WED. HENCE THE MAIN ACTIVITY TONIGHT WILL BE TO OUR
WEST BUT CHANCE POPS ARE WARRANTED FOR EASTERN IA AS THE LOW LEVEL JET
QUICKLY SHIFTS EAST BY 12Z. AFTER A QUICK DROP OFF IN TEMPERATURES
TONIGHT...THEY WILL STEADY OUT AS HIGHER DEW POINTS AND THICKER CLOUDS
MOVE IN. HENCE I FAVOUR A COMPROMISE BETWEEN THE FWC/FAN GUIDANCE IN
WHICH THE SURFACE TRAJECTORIES SUPPORT.

WEDNESDAY ONE SHORTWAVE WILL MOVE INTO WI WITH YET ANOTHER TO MOVE
INTO KS. THE LEFT EXIT REGION OF A 140KT UPPER LEVEL JET WILL PRODUCE
STRONG UPPER LEVEL DIVERGENCE ACROSS THE CWA. THE LOWER LEVELS RESPOND
WITH A 45KT JET AND RATHER NICE CONVERGENCE ALONG THE WARM FRONT WHICH
SHOULD REACH I-80 BY AFTERNOON. DEW POINTS WILL POKE INTO THE UPPER
50S AS THE 500MB COLD POOL STEEPENS THE 700-500MB LAPSE RATES TO 7-
7.5C/KM. AS THESE FEATURES OVERLAP EACH OTHER IN THE WARM
SECTOR...SEVERE THUNDERSTORMS WILL DEVELOP...ESPECIALLY SOUTH OF I-80
AND EAST OF THE MS RIVER. LOW/MID LEVEL SHEAR AND STORM RELATIVE
HELICITY VALUES FAVOUR ROTATING UPDRAFTS. THERE MAY BE A TORNADO
OUTBREAK NEARBY TOMORROW ALONG WITH SUPERCELLS PRODUCING LARGE HAIL.
ALONG THE COLD FRONT MORE UNIDIRECTIONAL SHEAR SUPPORTS DAMAGING WIND.

IF THE SEVERE THREAT WAS NOT ENOUGH...HYDRO PROBLEMS WILL BE
COMPOUNDED BY POTENTIALLY HEAVY RAIN. PRECIPITABLE WATER VALUES WILL
BE 200+ PERCENT OF NORMAL. MOISTURE FLUX CONVERGENCE ALONG THE VARIOUS
SURFACE BOUNDARIES IS VERY GOOD. SYNOPTIC SCALE UPSIDENCE FROM 8-
16CM/S COMBINED WITH THE LIKELY RELEASE OF POTENTIAL INSTABILITY WILL
RESULT IN 1-2 INCH RAIN AMOUNTS TOMORROW ACROSS THE ENTIRE CWA. EVEN
IF THE FASTER ETA IS RIGHT...BOTH THE ETA/NGM QPF/S ARE VERY SIMILAR.
IN THEIR LOCATIONS.

A FLOOD POTENTIAL OUTLOOK WILL BE ISSUED BY OUR OFFICE THIS AFTERNOON
OUTLINING THE THREAT AREA AND POTENTIAL CONSEQUENCES.

I STRONGLY SUGGEST MENTIONING HEAVY RAIN ACROSS THE ENTIRE CWA FOR
TOMORROW FOR THE AFTERNOON ZONE PACKAGE.

CID 48/50  DBQ 46/40  MLI 47/40  BRL 50/50

HELGESON

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:53 PM CDTTornado WarningDVNBureau, Henry, Whiteside32 min
Apr 15, 4:20 PM CDTTornado WarningDVNHenderson, Warren50 min
Apr 15, 4:25 PM CDTTornado WarningDVNBureau50 min
Apr 15, 5:02 PM CDTTornado WarningDVNMercer48 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.